Existence of a weak solution for the fractional $p$-Laplacian equations with discontinuous nonlinearities via the Berkovits-Tienari degree theory

Yun-Ho Kim


We are concerned with the following nonlinear elliptic equations of the fractional $p$-Laplace type: \begin{equation*} \begin{cases} (-\Delta)_p^su \in \lambda[\underline{f}(x,u(x)), \overline{f}(x,u(x))] &\textmd{in } \Omega,\\ u= 0 &\text{on } \mathbb{R}^N\setminus\Omega, \end{cases} \end{equation*} where $(-\Delta)_p^s$ is the fractional $p$-Laplacian operator, $\lambda$ is a parameter, $0< s< 1< p< +\infty$, $sp< N$, and the measurable functions $\underline{f}$, $ \overline{f}$ are induced by a possibly discontinuous at the second variable function $f\colon \Omega\times\mathbb R \to \mathbb R$. By using the Berkovits-Tienari degree theory for upper semicontinuous set-valued operators of type (S$_+)$ in reflexive Banach spaces, we show that our problem with the discontinuous nonlinearity $f$ possesses at least one nontrivial weak solution. In addition, we show the existence of two nontrivial weak solutions in which one has negative energy and another has positive energy.


Fractional p-Laplacian; weak solution; critical point; degree theory

Full Text:



R.A. Adams and J.J.F. Fournier, Sobolev Spaces, Pure Appl. Math. 140, Academic Press, New York, London, 2003.

A. Ambrosetti and M. Badiale, The dual variational principle and elliptic problems with discontinuous nonlinearities, J. Math. Anal. Appl. 140 (1989), 363–373.

A. Ambrosetti and P. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal. 14 (1973), 349–381.

M. Badiale and G. Tarantello, Existence and multiplicity results for elliptic problems with critical growth and discontinuous nonlinearities, Nonlinear Anal. 29 (1997), 639–677.

G. Barletta, A. Chinnı̀ and D. O’Regan, Existence results for a neumann problem involving the p(x)-Laplacian with discontinuous nonlinearities, Nonlinear Anal. Real World Appl. 27 (2016), 312–325.

B. Barrios, E. Colorado and A. De Pablo, U. Sanchez, On some critical problems for the fractional Laplacian operator, J. Differential Equations 252 (2012), 6133–6162.

J. Berkovits and M. Tienari, Topological degree theory for some classes of multis with applications to hyperbolic and elliptic problems involving discontinuous nonlinearities, Dynam. Systems Appl. 5 (1996), 1–18.

J. Bertoin, Levy Processes, Cambridge Tracts in Mathematics, Vol. 121, Cambridge University Press, Cambridge, 1996.

C. Bjorland, L. Caffarelli and A. Figalli, Non-local gradient dependent operators, Adv. Math. 230 (2012), 1859–1894.

G. Bonanno and A. Chinnı̀, Discontinuous elliptic problems involving the p(x)Laplacian, Math. Nachr. 284 (2011), 639–652.

G. Bonanno and G. Molica Bisci, Infinitely many solutions for boundary value problem with discontinuous nonlinearities, Bound. Value Probl. 2009 (2009), 1–20.

L. Brasco, E. Parini and M. Squassina, Stability of variational eigenvalues for the fractional p-Laplacian, Discrete Contin. Dyn. Syst. 36 (2016), 1813–1845.

F.E. Browder, Fixed point theory and nonlinear problems, Bull. Amer. Math. Soc. 9 (1983), 1–39.

L. Caffarelli, Nonlocal equations, drifts and games, Nonlinear Partial Differential Equations Abel Symposia 7 (2012), 37–52.

K.C. Chang, The obstacle problem and partial differential equations with discontinuous nonlinearities, Comm. Pure Appl. Math. 3 (1980), 117–146.

K.C. Chang, Variational methods for nondifferentiable functionals and their applications to partial differential equations, J. Math. Anal. Appl. 80 (1981), 102–129.

X. Chang and Z.-Q. Wang, Nodal and multiple solutions of nonlinear problems involving the fractional Laplacian, J. Differential Equations 256 (2014), 2965–2992.

F. Clarke, Optimization and Nonsmooth Analysis, Wiley, New York, 1983.

G. Gilboa and S. Osher, Nonlocal operators with applications to image processing, Multiscale Model. Simul. 7 (2008), 1005–1028.

A. Iannizzotto, S. Liu, K. Perera and M. Squassina, Existence results for fractional p-Laplacian problems via Morse theory, Adv. Calc. Var. 9 (2016), 101–125.

I.-S. Kim and J.-H. Bae, Elliptic boundary value problems with discontinuous nonlinearities, J. Nonlinear Convex Anal. 17 (2016), 27–38.

N. Laskin, Fractional quantum mechanics and Levy path integrals, Phys. Lett. A 268 (2000), 298–305.

R. Lehrer, L.A. Maia and M. Squassina, On fractional p-Laplacian problems with weight, Differential Integral Equations 28 (2015), 15–28.

J. Lee, J.-M. Kim and Y.-H. Kim, Existence and multiplicity of solutions for nonlinear elliptic problems involving the fractional p-Laplacian in RN , submitted.

R. Metzler and J. Klafter, The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep. 339 (2000), 1–77.

R. Metzler and J. Klafter, The restaurant at the random walk: recent developments in the description of anomalous transport by fractional dynamics, J. Phys. A 37 (2004), 161–208.

E. Di Nezza, G. Palatucci and E. Valdinoci, Hitchhiker’s guide to the fractional Sobolev spaces, Bull. Sci. Math. 136 (2012), 521–573.

K. Perera, M. Squassina, and Y. Yang, Bifurcation and multiplicity results for critical fractional p-Laplacian problems, Math. Nachr. 289 (2016), 332–342.

R. Servadei, Infinitely many solutions for fractional Laplace equations with subcritical nonlinearity, Contemp. Math. 595 (2013), 317–340.

X. Shang, Existence and multiplicity of solutions for a discontinuous problems with critical Sobolev exponents, J. Math. Anal. Appl. 385 (2012), 1033–1043.

M. Struwe, Variational Methods: Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Springer, Heidelberg, 1996.

C.E. Torres Ledesma, Existence and symmetry result for fractional p-Laplacian in Rn , Commun. Pure Appl. Anal. 16 (2017), 99–113.

M. Xiang, B. Zhang and M. Ferrara, Existence of solutions for Kirchhoff type problem involving the non-local fractional p-Laplacian, J. Math. Anal. Appl. 424 (2015), 1021–1041.

Z. Yuan and L. Huang, Non-smooth extension of a three critical points theorem by Ricceri with an application to p(x)-Laplacian differential inclusions, Electron. J. Differential Equations 2015 (2015), 1–16.

E. Zeidler, Nonlinear Functional Analysis and its Applications II/B: Nonlinear Monotone Operators, Springer, New York, 1990.

E. Zeidler, Nonlinear Functional Analysis and its Applications III, Springer, New York, 1985.

Z. Zhang and M. Ferrara, Multiplicity of solutions for a class of superlinear non-local fractional equations, Complex Var. Elliptic Equ. 60 (2015), 583–595.


  • There are currently no refbacks.

Partnerzy platformy czasopism